Fluoroquinolones, FDA Memo Highlights Damning Evidence
Enough already! I have heard the arguments about the necessity of having Fluoroquinolones (FQ) (Levaquin, Cipro, Avelox, Floxin etc…) in our antibiotic arsenal for over eight years now. These worn out arguments are paraded out, each time someone gets any type of attention calling out the serious health risks associated with taking these drugs.
Assuming we are all able engage in rational thought; let us reason it out for a brief moment. If it is true that these drugs are, in fact, needed in our arsenal for life threatening infections (as I am so often told by medical personnel), then why are they still being handed out pervasively for routine infections? Why are these being used for sinusitis, pharyngitis, urinary tract infections, and, God forbid, being used in children? Let me ask you, when is enough, enough?
Many years ago, the discussion about the truth that these drugs create the perfect storm for permanent and long term chronic health problems, was relegated to darkened back rooms and internet discussion forums and only populated by those unlucky enough to have fallen prey to their hideous and, many times, permanent adverse effects. Patients who complained about permanent or long last adverse effects of these drugs were marginalize, ridiculed, scoffed at, and dismissed by health care providers.
Those who publicly attempted to point out that the pervasive use of FQ’s (one of the most prescribed class of antibiotics worldwide) was also the reason for the worldwide rise in mystery illnesses such as chronic fatigue, fibromyalgia, and possibly other ill-defined neurological disorders that doctors dismiss as being caused ‘de-novo’ or due to unknown environmental factors were often called conspiratorial or delusional.
Recently an internal memo dated April 17, 2013, issued by the Food and Drug Administration’s Center for Drug Evaluation and Research, Office of Surveillance and Epidemiology, was obtained through the freedom of information act shows the FQs in a damning light. The pharmacovigilance review shows that the FDA is fully aware of permanent disabling peripheral neuropathy in otherwise healthy individuals and that the likely method of action (or damage) for the peripheral neuropathy is mitochondrial toxicity.
They go on to note that the method of damage, mitochondrial toxicity, is also the underlying mechanisms in neurodegenerative diseases such as Parkinson’s, Alzheimer’s, and ALS. Allow me to editorialize that mitochondrial issues can set a patient up for health problems that appear long after cessation of medication.
So, let’s take a quick look at some of the highlights of this memo (my comments added after each in italics).
- Overall, this review did not identify any predictable risk factors for peripheral neuropathy.”In other words everyone could be at equal risk in getting peripheral neuropathy.“
- Symptom onset seemed to be unrelated to the duration of therapy.”In other words you could get peripheral neuropathy from one pill or 20 pills, it didn’t matter. “
- Patients were relatively young, healthy, and had no conditions predisposing them to peripheral neuropathy.”In other words, your health status was not a factor. Most people that I know who were hit the hardest were in good shape, not sickly. “
- Some of these patients were told (by their doctors) that this class of drugs could not cause peripheral neuropathy.”In other words many doctors are still clueless about the adverse reactions these drugs can cause.“
- None of the cases from a 2003 review reported a complete recovery…. suggesting potential irreversibility of the condition. “Irreversibility…..need I say more.”
- Implies method of action as the same that causes ALS, Parkinson’s and other neurodegenerative diseases.“Again, this should frighten most sane adults. “
It was concluded that “The current fluoroquinolone labels are inconsistent in the details regarding the risk of peripheral neuropathy and do not describe the possible permanence of peripheral neuropathy, rapid onset, nor the need to consider discontinuation of drug with first symptoms.”
This memo recommended changes to the current label as the current wording downplays the seriousness of the risk; A risk that is not taken seriously by doctors or completely unknown to patients. In the meantime the frivolous prescription usage of FQ’s continues unabated.
Human beings are funny creatures. We do not believe that certain tragedies will befall us. We usually believe that bad things only happen to the ‘other guy’, and if they do happen to us, we usually respond with shock or disbelief. We bring false presuppositions into our medical assumptions and allow ourselves to get lulled into a sense of security that does not really exist. We put unconditional trust the medical establishment and at the same time abrogate our own personal responsibility. I know, at one time, I was guilty of the same assumptions and blind trust.
If you are reading this article and you are new to FQ antibiotics, please, let me take a moment and dispel a few myths regarding these drugs.
- FQ antibiotics are not like any other class of antibiotics.
- FQ antibiotics are very powerful and have a high collateral damage capability.
- Stopping an FQ antibiotic may not stop an adverse reaction (not to be confused with a side effect).
- Adverse reactions to FQ antibiotics can start ‘after’ stopping, sometimes long after.
- FQ antibiotics are suspected in the causation of many of today’s mystery health problems.
Do you know of a loved one, a friend, a co-worker, or someone else who suffers from a diagnosis of mysterious origin, such as peripheral neuropathy with an unidentified cause? If so ask them to do some detective work to find out if they have had FQ usage in their past, and not necessarily their immediate past.
If you are faced with potential antibiotic use, for yourself or a loved one, please become informed as to the choices that you have available. If antibiotic use is necessary there are generally safer alternatives than the Fluoroquinolones. Discuss all potential avenues of treatment with your doctor and choose the safest method.